Two studies on suicide in epilepsy have found a higher risk of death from suicide in people with epilepsy, ranging from 3.5 to 5.8 times higher than in the general population. Suicidal ideation or thoughts of suicide are also a problem for some people with epilepsy with past or current problems with mood disorders. Suicidal thoughts and mood disorders may contribute to risks of death in people with epilepsy.
What causes suidical thoughts or suicide?
- Mood disorders (such as major depression, anxiety disorders, bipoloar disorders and others) occur more frequently in people with epilepsy than in people without epilepsy. The reasons for this are many. Some of the brain areas responsible for some types of seizures are also involved in mood and behavior. Changes in mood can be seen during, after or between seizures in some people. Additionally, more recent research suggests that depression may also be a risk factor for developing epilepsy. Suicidal thoughts are a symptom of many mood problems, especially major depression, thus people who have these thoughts should be carefully screened for depression and treated appropriately.
- Some people worry that seizure medications may cause an increased risk of suicide in people taking these medicines. In 2008, the US Food and Drug Administration issued a general warning about antiepileptic drugs (AED) increasing risk of suicide or suicidal thinking. An article in the Journal of the American Medical Association obtained more information from large databases of health care and pharmacy organizations.
- The study looked at 297,620 people starting on a single AED and continuing it for at least 6 months. Only a minority had epilepsy, with AEDs usually being started for other conditions, such as pain, migraines or mood.
- During the study period, there were 827 suicidal acts, with 801 attempted suicides and 26 completed suicides. Attempted plus completed suicides represented 0.28% of the study population or 1 suicidal act per 360 people.
- Compared to topiramate (Topamax), chosen as a reference because most people using it did not have epilepsy, the risk for suicidal acts was increased by 1.42 for gabapentin (Neurontin), 1.65 for valproate (Depakote), 1.84 for lamotrigine (Lamictal), 2.07 for oxcarbazepine (Trileptal), and 2.41 for tiagabine (Gabitril).
- One problem with interpretation of this study, as discussed by the authors, is that the increased risk for suicide might have been from underlying conditions, rather than the AED itself. For example, people taking lamotrigine, oxcarbazepine or tiagabine had a higher baseline risk for depression, and therefore might be considered more at risk for suicide, independent of their seizure medicine. A similar argument could be made for those with severe chronic pain.
- This information provides another cautionary story about epilepsy, seizure medications and suicide. Depression and suicide are more common in people with epilepsy, and, in some cases, antiepileptic medications may add to that risk. However, the actual magnitude of the increased suicide risk is small. No one should stop or change AEDs without conferring with their physicians – doing so could entail much higher risks.
What should I do if I (or a family member) have thoughts of suicide?
Regardless of what may cause suicidal thoughts, it is critical that you get help if you or someone you know is feeling unsafe in any way.
- Tell someone how you feel, ideally a trusted adult who can help you.
- Tell your health care team how you feel at every visit.
- If you are feeling unsafe, don't wait for the next visit. Talk to your doctors right away or go to an emergency room to be checked.
- If you have problems with depression or other mood changes, make a plan with your doctors about what to do if you have suicidal thoughts or feel unsafe in any way.
- Keep dangerous objects or weapons locked and out of reach at all times.
- When you start a new seizure medication, ask if it can affect mood, what to look for and what to do if new symptoms arise.
- Talk about it - your epilepsy, your mood and how these may affect your life. You are not alone!